Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Omaha, NE

June 24, 2018Burt County, Cuming County, Thurston County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 24, 2018, 9:54 PM CDT for Burt County, Cuming County, Thurston County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 9:54 PM CDT (02:54 UTC)
Expired
Jun 25, 2018, 1:00 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Burt County, NE, Cuming County, NE, Thurston County, NE

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:30 PM CDTFLASH FLOODWest Point, NEDELAYED REPORT. EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING BEGAN ON SUNDAY EVENING AND CONTINUED INTO THE EARLY MORNING HOURS WITH NUMEROUS ROADS CLOSED ACROSS CUMING COUNTY BY SUNRISE ON MONDAY. THE STARTING TIME OF THE FLASH FLOODING IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

122 
WGUS53 KOAX 250254
FFWOAX
NEC021-039-173-250600-
/O.NEW.KOAX.FF.W.0010.180625T0254Z-180625T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
954 PM CDT SUN JUN 24 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Northwestern Burt County in east central Nebraska...
  Eastern Cuming County in northeastern Nebraska...
  Thurston County in northeastern Nebraska...

* Until 100 AM CDT.

* At 953 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  West Point, Pender, Lyons, Walthill, Winnebago, Beemer, Bancroft,
  Rosalie, Thurston and The Highway 9 And 51 Junction.

LAT...LON 4227 9640 4227 9639 4174 9650 4174 9683
      4226 9680 4226 9673 4227 9672 4228 9648

$$

MEAD
1 follow-up statement
882 
WGUS73 KOAX 250411
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1111 PM CDT SUN JUN 24 2018

NEC021-039-173-250600-
/O.CON.KOAX.FF.W.0010.000000T0000Z-180625T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burt NE-Cuming NE-Thurston NE-
1111 PM CDT SUN JUN 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN BURT...EASTERN CUMING AND THURSTON COUNTIES...

At 1109 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. It is estimated that as much as 
four inches of rain have fallen across portions of Cuming County. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
West Point, Pender, Lyons, Walthill, Winnebago, Beemer, Bancroft,
Rosalie, Thurston and The Highway 9 And 51 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4227 9640 4227 9639 4174 9650 4174 9683
      4226 9680 4226 9673 4227 9672 4228 9648

$$

MEAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 6:49 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 24, 6:49 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
649 PM CDT Sun Jun 24 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 347 PM CDT Sun Jun 24 2018

Main forecast problems are possible severe convection and flooding
in the near term.

Complex mesoscale pattern over the Central Plains.  Large MCS moved
across OK/southern KS last night and stabilized the air mass
across much of Kansas. Main low level moisture axis extends from
along the Missouri River Valley from northwest Missouri
southeastern South Dakota. In addition a surface trough extends
from near Hastings to Sioux City. Another boundary extends from
Sioux City Southeast into central Iowa. Air mass is unstable with
ML CAPE between 1500 to 2000 J/Kg. Convection has developed on
both boundaries. Effective bulk shear is weak over eastern
Nebraska and southwest Iowa, hence we can expect pulse storms
across the area. Surface vorticity is sufficient along these
boundaries to be conducive for non-supercell tornadoes and will
have to be watched closely.

As upper low moves into the Central High Plains tonight with a
strong shortwave rotating around the low across eastern Nebraska
Monday morning.  Overnight Thunderstorms are expected to travel east
and become an MCS across Kansas. Nebraska will be on the northern
fringe of the MCS, but some heavy precipitation may rotate
northeast across eastern Nebraska and western Iowa in the early
morning hours. It is at this time we will have to watch for any
flooding from heavy rain over the area. Closed upper low will be
over northeast Nebraska on monday and greatest threat of heavy
rainfall will be over northeast Nebraska. Threat of severe on
Monday appears to be over western Iowa where greater instability
is expected east of upper low. By midday Tuesday, the upper low
moves out of the area.

Ridging moves into the area for Wednesday and temperatures begin
to warm up into the 90s. Hottest day is expected to be Thursday
with heat indices

.LONG TERM...(Wednesday night through Sunday)
Issued at 347 PM CDT Sun Jun 24 2018

Ridge remains over the area with hot temperatures in the mid 90s
and heat indices between 100 and 105. Overnight thunderstorm
complexes moving across the ridge over the area are possible
early Thursday and Saturday morning. Another upper trough is
forecast to move in on late Saturday into Sunday, which will be
the next chance for organized convection.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 643 PM CDT Sun Jun 24 2018

Difficult TAF as TS development has been isolated and sporadic.
Presently believe all TAF sites are VFR in the near term with a
decaying SHRA near OMA. This trend seems likely to hold for the
next few hours but forecast is increasingly uncertain after that
time as TS development could occur just about any time through the
night. Most likely time period for widespread TS with accompanying
MVFR cigs is highlighted in the TAF generally after 12Z tomorrow,
followed by another period of more sporadic TS development
through the remainder of the TAF period. Additional, winds will
fluctuate quite a bit through the period, especially at OFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 24, 5:38 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
538 PM CDT Sun Jun 24 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
538 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms are expected across the area through this
evening. Thunderstorms are then expected to become widespread
across the area through the early morning hours. A few of these
storms may become severe with hail up to the size of half dollars
and isolated damaging winds up to 60 mph being the primary
hazards. There is also some potential for heavy rain and flooding
to occur, as some locations may receive more than 2 inches of rain
through Monday morning.

Additional thunderstorms are possible through the day on Monday,
with potential for strong to severe thunderstorms primarily over
western Iowa and far eastern Nebraska.

Minor river flooding will continue along the Missouri River from
Brownville downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

A few storms could occur Tuesday into Tuesday night with a small
chance for these to become severe, primarily over southwest Iowa.

Additional thunderstorms are possible by Friday night into
Saturday.

Minor river flooding is forecast to continue along the Missouri
River from Brownville to Rulo through the period. Flooding may
develop farther north by mid week, from around Plattsmouth to
Nebraska City.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected today.

In the hours before

Local storm report, Jun 24, 7:12 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
712 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             7 N ROGERS              41.57N 96.90W
06/24/2018  E1.00 INCH       DODGE              NE   TRAINED SPOTTER

            MOSTLY SMALL HAIL STONES BUT OCCASIONALLY A
            FEW QUARTER SIZE WOULD FALL.

&&

BLB
Special weather statement, Jun 24, 7:21 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
721 PM CDT SUN JUN 24 2018

NEZ050-065-078-250045-
Seward-Butler-Saline-
721 PM CDT SUN JUN 24 2018

...Funnel Clouds Being Reported...

A number of funnel clouds have been reported this evening along a
line from just south of Seward to near Cordova. These funnels are
associated with a growing line of showers and storms. While a brief
tornado touchdown is possible, it is not likely.

LAT...LON 4084 9737 4126 9707 4106 9695 4058 9737
TIME...MOT...LOC 0018Z 235DEG 5KT 4077 9731

MEAD
Special weather statement, Jun 24, 7:51 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
751 PM CDT SUN JUN 24 2018

NEZ015-034-250115-
Thurston NE-Burt NE-
751 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURT AND SOUTHEASTERN
THURSTON COUNTIES UNTIL 815 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lyons, or 43 miles south of Sioux City, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lyons, Decatur and Oakland.

LAT...LON 4180 9649 4197 9655 4209 9630 4181 9616
TIME...MOT...LOC 0051Z 241DEG 21KT 4188 9647

MEAD
Special weather statement, Jun 24, 8:04 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
804 PM CDT SUN JUN 24 2018

IAZ043-NEZ015-034-250130-
Monona IA-Thurston NE-Burt NE-
804 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONONA...NORTHEASTERN
BURT AND SOUTHEASTERN THURSTON COUNTIES UNTIL 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Macy, or 30 miles south of Sioux City, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Onawa, Whiting, Decatur, Macy and Lewis And Clark State Park.

LAT...LON 4221 9610 4195 9604 4193 9640 4218 9644
      4222 9611
TIME...MOT...LOC 0104Z 261DEG 12KT 4206 9634

MEAD
Local storm report, Jun 24, 8:09 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
809 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     MACY                    42.11N 96.36W
06/24/2018                   THURSTON           NE   PUBLIC

            APPROXIMATELY 6 INCH DIAMETER TREE LIMBS
            DOWN.

&&

BLB
Local storm report, Jun 24, 8:30 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
830 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 ESE CHALCO            41.18N 96.10W
06/24/2018                   SARPY              NE   PUBLIC

            UPROOTED TREES AND BROKEN TREE LIMBS.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:21 PM CDTSpecial Weather StatementOAXSeward24 min
Jun 24, 7:51 PM CDTSpecial Weather StatementOAXBurt24 min
Jun 24, 8:10 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston35 min
Jun 24, 9:54 PM CDTFlash Flood WatchOAXBoone, Burt, Butler, Cedar, Colfax, Cuming and 7 more24 hr
Jun 24, 10:00 PM CDTFlash Flood WarningOAXCedar, Thurston, Wayne2 hr
Jun 25, 12:54 AM CDTFlash Flood WarningOAXCuming3 hr
Jun 25, 1:58 AM CDTAreal Flood AdvisoryOAXColfax, Cuming, Dodge, Platte, Stanton3 hr
Jun 25, 2:00 AM CDTRiver Flood WarningOAXCuming8 hr
Jun 25, 3:37 AM CDTAreal Flood AdvisoryOAXBurt, Cuming, Dodge3 hr
Jun 25, 6:13 AM CDTAreal Flood AdvisoryOAXPlatte3 hr
Jun 25, 9:50 AM CDTAreal Flood WarningOAXPlatte6 hr
Jun 25, 10:11 AM CDTAreal Flood WarningOAXDodge9 hr
Jun 25, 12:17 PM CDTAreal Flood WarningOAXButler, Colfax, Cuming, Dodge, Platte, Stanton9 hr
Jun 25, 12:31 PM CDTRiver Flood WarningOAXPlatte42 hr
Jun 25, 4:07 PM CDTAreal Flood WarningOAXCuming6 hr
Jun 25, 4:18 PM CDTRiver Flood WarningOAXDodge20 hr
Jun 25, 4:43 PM CDTFlash Flood WarningOAXCuming, Thurston3 hr
Jun 25, 4:51 PM CDTSpecial Weather StatementOAXJefferson, Saline, Seward39 min
Jun 25, 5:27 PM CDTSpecial Weather StatementOAXSaline33 min
Jun 25, 5:33 PM CDTSpecial Weather StatementOAXGage27 min
Jun 25, 5:35 PM CDTRiver Flood WarningOAXDodge3 days
Jun 25, 5:35 PM CDTRiver Flood WarningOAXDodge23 hr
Jun 25, 5:42 PM CDTAreal Flood AdvisoryOAXCedar, Thurston, Wayne4 hr
Jun 25, 5:56 PM CDTSpecial Weather StatementOAXGage34 min
Jun 25, 5:57 PM CDTFlash Flood WarningOAXThurston, Wayne4 hr
Jun 25, 6:12 PM CDTSevere Thunderstorm WarningOAXLancaster33 min
Jun 25, 6:34 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster13 min

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.